Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 252, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Sep 8, 2023, 5:02 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2023, 5:02 PM EDT (21:02 UTC)
- Expired
- Sep 8, 2023, 6:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sullivan County, NY, Pike County, PA
The radar
The Binghamton radar (KBGM), 129 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 5:37 PM EDT | HAIL 0.7 | 1 Sse Glen Spey, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 3:11 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2469 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.0
The text
As transmitted.
961
WUUS51 KBGM 082102
SVRBGM
NYC105-PAC103-082200-
/O.NEW.KBGM.SV.W.0252.230908T2102Z-230908T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
502 PM EDT Fri Sep 8 2023
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southwestern Sullivan County in central New York...
Pike County in northeastern Pennsylvania...
* Until 600 PM EDT.
* At 502 PM EDT, a severe thunderstorm was located over Pecks Pond,
or 14 miles west of Montague, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lackawaxen, Blooming Grove, Shohola, Milford, Eldred, Glen Spey,
Greeley, Pecks Pond, Highland Lake, and Millrift.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4132 7479 4122 7487 4119 7514 4125 7513
4125 7517 4133 7520 4157 7499 4158 7472
4150 7471 4149 7476 4147 7475 4144 7476
4143 7473 4140 7474 4138 7470
TIME...MOT...LOC 2102Z 245DEG 18KT 4127 7508
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPH2 follow-up statements
024
WWUS51 KBGM 082132
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
532 PM EDT Fri Sep 8 2023
NYC105-PAC103-082200-
/O.CON.KBGM.SV.W.0252.000000T0000Z-230908T2200Z/
Sullivan NY-Pike PA-
532 PM EDT Fri Sep 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTH CENTRAL SULLIVAN AND NORTHEASTERN PIKE COUNTIES...
At 532 PM EDT, a severe thunderstorm was located near Milford, or
near Montague, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Shohola, Milford, Greeley, Highland Lake, Millrift, Eldred, Glen
Spey, Mongaup Valley Wildlife Area, Twin Lakes, and Forestburgh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4132 7479 4122 7487 4120 7502 4134 7499
4135 7514 4156 7487 4158 7472 4150 7471
4149 7476 4147 7475 4144 7476 4143 7473
4140 7474 4138 7470
TIME...MOT...LOC 2132Z 245DEG 18KT 4133 7491
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPH640
WWUS51 KBGM 082149
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
549 PM EDT Fri Sep 8 2023
NYC105-PAC103-082200-
/O.CON.KBGM.SV.W.0252.000000T0000Z-230908T2200Z/
Sullivan NY-Pike PA-
549 PM EDT Fri Sep 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTH CENTRAL SULLIVAN AND NORTHEASTERN PIKE COUNTIES...
At 547 PM EDT, a severe thunderstorm was located over Shohola, or 12
miles northwest of Montague, moving northeast at 20 mph. Other
storng to severe thunderstorms were located along the Delaware River
between Dingmans Ferry and Matamoras.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Shohola, Milford, Greeley, Highland Lake, Millrift, Eldred, Glen
Spey, Mongaup Valley Wildlife Area, Twin Lakes, and Forestburgh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4132 7479 4122 7487 4120 7500 4129 7494
4136 7487 4139 7491 4140 7496 4142 7505
4156 7487 4158 7472 4150 7471 4149 7476
4147 7475 4144 7476 4143 7473 4140 7474
4138 7470
TIME...MOT...LOC 2147Z 217DEG 17KT 4145 7494
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:59 PM EDT, 3 minutes earlier.
Area forecast discussion, Sep 8, 4:59 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 459 PM EDT Fri Sep 8 2023 .SYNOPSIS... A slow moving front will continue to bring several rounds of showers and thunderstorms to the region through the weekend. A brief break is possible late Monday into Tuesday next week before another cold front and additional chances for showers and thunderstorms return. && .NEAR TERM /THROUGH SATURDAY NIGHT/... 400 PM update... Main concerns in the near term are focused on the scattered thunderstorms this afternoon into the late evening...more patchy fog again late tonight...and another late afternoon/evening round of showers and storms Saturday. The air mass has destabilized once again this afternoon and convection has initiated both along a land/sea interface near the I-95 corridor and along a surface trough/frontal boundary farther inland. There is an axis of 1000-2000 J/kg of ML CAPE that is nudging westward into portions of central NY and ne PA, and the first storm developed and grew rapidly along this instability gradient in Pike County PA and Sullivan County NY with some wind damage and nickel sized hail. A Severe Thunderstorms Watch has been issued for portions of ne PA and Sullivan County NY until 11 PM. There could be a few more strong to severe storms that develop this evening from the Poconos into the far southern Catskills, but the majority of the storms will be scattered across the region and not immersed in the higher instability which will keep the storms from mostly becoming severe. An embedded upper short wave currently over the mid Atlantic will lift north within the moist flow and allow for a final push of showers and weak storms late this evening and tapering off into the early overnight hours. After the last batch of showers/storms tonight, there will be the threat of some low clouds and fog into Saturday morning. Temperatures will continue to be fairly mild with continued humidity. The moist southerly flow will continue through Saturday as the upper trough over the Great Lakes remains nearly stagnant. There will likely be morning stratus continuing into the afternoon, with some breaks and eventual cumulus clouds bubbling up slowly through the afternoon. With no real forcing through most of the afternoon and the axis of instability farther to the east, the threat of showers and storms should hold off until after 4 PM. A couple weak embedded pulses will ride north once again through the region and act to provide the lift within the humid/unstable air mass and trigger more showers and and storms. Some of the storms could produce gusty winds and heavy downpours. The threat for severe should be shunted a little more to the east on Saturday, but cannot be ruled out completely. Temperatures on Saturday will warm into the mid to upper 70s with dew points in the 60s. After sunset Sat evening temperatures will drop back into the 60s and the boundary layer will stabilize enough to bring most of the convection to an end...or at least weaken the storms substantially. Some rain showers and weak storms may continue into the overnight hours Sat night, but the threat for impacts will be degraded. && .SHORT TERM /SUNDAY THROUGH MONDAY/... 430 pm update... Conditions will remain unsettled with upper trough and a slow moving surface front lingering into Monday. Shower and thunderstorm activity will increase Sunday afternoon as a surface low moves northeast along a southwest to northeast running stationary boundary. Convection will continue into Monday as the front and low slowly move east. Convection will taper off late Monday from west to east. Deep moisture with not much wind at low levels will increase the potential of heavy rain and flash flooding Sunday PM. Temperatures will vary little with highs in the 70s and lows in the 60s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... 430 pm update... The broad trough will transition to a deeper sharper trough as a closed low drops into the Great Lakes Tuesday and slowly moves to upstate NY Thursday. The trough lifts northeast Friday and Saturday. Monday night into Tuesday will be the longest dry period in the coming week. Isolated diurnal showers and maybe a thunderstorm form Tuesday afternoon, but coverage increases greatly Wednesday with a slow moving occluded surface front. Heavy rain is likely. Thursday into Friday the trough lifts out and chances of convection decrease from west to east. With the upper level trough temperatures will be on the cool side. Highs fall to the mid and upper 60s and lower 70s Wednesday to Friday. Lows in the 50s and 60s drop to the upper 40s to mid 50s Thursday night. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... Another round of scattered showers and thunderstorms are expected later this afternoon and into the evening...mostly after 22Z through 06Z. The greatest potential extends from AVP up to BGM. After the convection moves through later tonight, there will likely be low clouds and fog that develop and persist into Saturday morning...through roughly 14-16Z. IFR conditions are possible during this time with conditions improving to MVFR after 16Z. Winds will remain mostly light and variable...and more northerly 5 kt or less Saturday morning. Outlook... Saturday afternoon through Sunday...Scattered showers and thunderstorms are expected this weekend. Convection on Saturday looks to be mainly during the evening. Storms on Sunday appear to initiate a little earlier in the afternoon and persist into the evening. Brief restrictions within storms are possible, along with restrictions on low clouds and fog. Sunday night through Tuesday...Morning restrictions possible from low clouds and or fog. Also, scattered showers throughout this period but with fewer and higher restrictions. Wednesday...A better chance of showers and storms exists by the middle of the week with associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT NEAR TERM...BJT SHORT TERM...TAC LONG TERM...TAC AVIATION...BJT/MWG
Hazardous weather outlook, Sep 8, 4:09 PM EDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 409 PM EDT Fri Sep 8 2023 NYZ062-PAZ040-043-044-047-048-072-092015- Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 409 PM EDT Fri Sep 8 2023 ...SEVERE THUNDERSTORM WATCH 674 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms at times through the weekend will bring torrential rainfall and a risk for localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-092015- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna- 409 PM EDT Fri Sep 8 2023 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms at times through the weekend will bring torrential rainfall and a risk for localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 8, 3:37 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
337 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Tstm Wnd Dmg 1 SW Oneonta 42.44N 75.09W
09/07/2023 Otsego NY 911 Call Center
Numerous trees down.
&&Local storm report, Sep 8, 3:49 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
349 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Tstm Wnd Dmg 3 W Barryville 41.48N 74.98W
09/08/2023 Sullivan NY 911 Call Center
Trees and powerlines down near Roeblings
Bridge.
&&
MPHSpecial weather statement, Sep 8, 3:52 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
352 PM EDT Fri Sep 8 2023
NYZ062-082015-
Sullivan NY-
352 PM EDT Fri Sep 8 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SULLIVAN COUNTY
THROUGH 415 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haven, or near Middletown, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bloomingburg, Highview, Haven, and Basha Kill.
This includes the following highway exits...
Interstate 86/Route 17 between 113 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.
&&
LAT...LON 4157 7442 4150 7449 4150 7466 4154 7464
4158 7440
TIME...MOT...LOC 1951Z 248DEG 15KT 4152 7451
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MPHSpecial weather statement, Sep 8, 3:58 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
358 PM EDT Fri Sep 8 2023
NYZ057-082030-
Delaware NY-
358 PM EDT Fri Sep 8 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DELAWARE COUNTY
THROUGH 430 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bovina Center, or 9 miles east of Delhi, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roxbury, Stamford, Hobart, and Bovina Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4225 7451 4222 7479 4234 7482 4243 7462
4242 7461 4237 7448 4230 7446
TIME...MOT...LOC 1958Z 248DEG 15KT 4228 7473
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MPHSpecial weather statement, Sep 8, 4:47 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
447 PM EDT Fri Sep 8 2023
NYZ062-PAZ048-082115-
Sullivan NY-Pike PA-
447 PM EDT Fri Sep 8 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SULLIVAN AND
CENTRAL PIKE COUNTIES THROUGH 515 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greeley, or 14 miles west of Montague, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lackawaxen, Blooming Grove, Shohola, Eldred, Glen Spey, Greeley,
Pecks Pond, Highland Lake, Millrift, and Twin Lakes.
This includes the following highway exits...
Interstate 84 between 30 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4150 7471 4149 7476 4147 7475 4146 7476
4143 7476 4143 7473 4140 7474 4116 7515
4125 7513 4125 7529 4161 7495 4158 7470
TIME...MOT...LOC 2047Z 229DEG 13KT 4138 7505
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MPHSpecial weather statement, Sep 8, 4:58 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
458 PM EDT Fri Sep 8 2023
NYZ024-025-055-082130-
Chemung NY-Tioga NY-Tompkins NY-
458 PM EDT Fri Sep 8 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEMUNG...WEST
CENTRAL TIOGA AND SOUTH CENTRAL TOMPKINS COUNTIES THROUGH 530 PM
EDT...
At 457 PM EDT, Doppler radar was tracking a strong thunderstorm over
Erin, or 9 miles northeast of Elmira, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Erin, Candor, Spencer, Van Etten, Lockwood, Willseyville, Breesport,
South Danby, North Spencer, and West Candor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4221 7677 4224 7669 4225 7662 4227 7662
4236 7638 4213 7626 4207 7670
TIME...MOT...LOC 2057Z 251DEG 19KT 4215 7664
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MPHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:56 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 49 min |
| Sep 8, 3:52 PM EDT | Special Weather Statement | BGM | Orange | 23 min |
| Sep 8, 3:58 PM EDT | Special Weather Statement | BGM | Delaware | 32 min |
| Sep 8, 4:58 PM EDT | Special Weather Statement | BGM | Tioga | 32 min |
| Sep 8, 5:06 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga, Tompkins | 39 min |
| Sep 8, 5:19 PM EDT | Areal Flood Advisory | BGM | Sullivan | 3 hr |
| Sep 8, 5:56 PM EDT | Flash Flood Warning | BGM | Sullivan | 4 hr |
| Sep 8, 5:59 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 25 min |
| Sep 8, 7:10 PM EDT | Special Weather Statement | BGM | Sullivan | 35 min |
| Sep 8, 7:46 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 59 min |
| Sep 8, 2:23 PM EDT | Special Weather Statement | BGM | Pike | 37 min |
| Sep 8, 4:47 PM EDT | Special Weather Statement | BGM | Pike | 28 min |
| Sep 8, 5:57 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 40 min |
| Sep 8, 6:26 PM EDT | Special Weather Statement | BGM | Pike | 34 min |
| Sep 8, 6:33 PM EDT | Flash Flood Warning | BGM | Pike | 3 hr |
| Sep 8, 6:33 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 35 min |
Nearby
Severe Thunderstorm Warnings in New York, 2023Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.